Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 149, NWS Dodge City, KS

July 24, 2010Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 24, 2010, 5:58 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 5:58 PM CDT (22:58 UTC)
Expired
Jul 24, 2010, 6:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:06 PM CDTHAIL 18 Ne Pratt, KSIT WAS ALSO RAINING VERY HARD AT THE TIME OF THE CALL AND POWER WAS OUT AT THE CALLER/S FARM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KDDC 242258
SVRDDC
KSC151-185-242345-
/O.NEW.KDDC.SV.W.0149.100724T2258Z-100724T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRESTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAIRO...
  PRESTON...
  MAINLY RURAL AREAS OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3786 9847 3759 9846 3763 9877 3781 9878
TIME...MOT...LOC 2259Z 265DEG 16KT 3772 9857
WIND...HAIL <50MPH 1.00IN

$$

WRIGHT
2 follow-up statements
816 
WWUS53 KDDC 242319
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SAT JUL 24 2010

KSC151-185-242345-
/O.CON.KDDC.SV.W.0149.000000T0000Z-100724T2345Z/
STAFFORD KS-PRATT KS-
619 PM CDT SAT JUL 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PRATT AND SOUTHEASTERN STAFFORD COUNTIES UNTIL 645 PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR PRESTON...AND NEARLY STATIONARY.

AT 606 PM THE PUBLIC REPORTED QUARTER SIZE HAIL 8 MILES NORTHEAST OF 
PRATT.

LOCATIONS IMPACTED INCLUDE...
  IUKA...
  PRESTON...
  MAINLY RURAL AREAS OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3768 9877 3781 9878 3786 9847 3765 9846
TIME...MOT...LOC 2319Z 247DEG 4KT 3775 9862
WIND...HAIL <50MPH 1.00IN

$$

WRIGHT
067 
WWUS53 KDDC 242344
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SAT JUL 24 2010

KSC151-185-242354-
/O.EXP.KDDC.SV.W.0149.000000T0000Z-100724T2345Z/
STAFFORD KS-PRATT KS-
644 PM CDT SAT JUL 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT AND
SOUTHEASTERN STAFFORD COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER VERY HEAVY RAIN AND SMALL HAIL IS STILL OCCURRING 
WITH THIS THUNDERSTORM.

LAT...LON 3768 9877 3781 9878 3786 9847 3765 9846
TIME...MOT...LOC 2344Z 247DEG 4KT 3776 9859

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:28 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:28 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT SAT JUL 24 2010

.DISCUSSION...

DAYS 1-2...

HEAVY RAINFALL THREAT IS THE MAIN CHALLENGE IN THE FORECAST
TONIGHT THROUGH MONDAY AS AN UPPER LEVEL WEAKNESS WITH FAIRLY COOL
H7 TEMPERATURES PERSIST ACROSS THE SOUTHERN/CENTRAL HIGH PLAINS IN
CONJUNCTION WITH STALLED FRONTAL BOUNDARY.

A FAIRLY COOL AND RELATIVELY DRY AIRMASS WAS FOUND NORTH OF A COLD
FRONT EARLY THIS AFTERNOON WITH AREAS FROM LIMON, CO TO IMPERIAL,
NE TO YANKTON, SD ALL EXPERIENCING A MUCH COOLER, REFRESHING
AIRMASS. SOUTH OF THE FRONT...WIDESPREAD UPPER 60S TO LOWER 70S
DEWPOINTS WERE FOUND ACROSS SOUTH CENTRAL KS INTO THE SOUTHERN
TEXAS PANHANDLE WITH LOWER TO MID 60S DEWPOINTS AS FAR WEST AS
NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. UA ANALYSIS SHOWED AN
AXIS OF +8 TO +10C H7 DEWPOINTS FROM ALBUQUERQUE, NM TO NORTH
PLATTE, NE. H7 TEMPERATURES ARE SOME 3 TO 4 DEGREES COOLER PER RUC
ANALYSIS OVER THE PAST SEVERAL DAYS...AND THE LACK OF A STOUT CAP
WITH THESE RELATIVELY COOL LOWER-MID TROP TEMPERATURES PROMOTED
DEVELOPMENT OF THUNDERSTORMS BY MIDDAY FROM WESTERN TEXAS
PANHANDLE INTO FAR NORTHWEST OKLAHOMA. ESSENTIALLY NON-EXISTENT
WIND SHEAR WILL PREVENT SEVERE WX THREAT...SO DO NOT ANTICIPATE
ANY ISSUANCE OF A YELLOW BOX OR ANYTHING LIKE THAT FROM SPC THIS
EVENING. AN ISOLATED HAIL OR DAMAGING WIND REPORT CANNOT BE RULED
OUT, THOUGH.

THE MAIN THREAT WILL BE HEAVY RAINFALL GIVEN THE DEEP MOIST LAYER
ACROSS MUCH OF THE SOUTHERN HIGH PLAINS. THE INTEGRITY OF
FRONTOGENETIC FORCING IN THE LOW LEVELS TONIGHT INTO SUNDAY WILL
DICTATE WHO AND HOW MUCH RAIN WILL EVENTUALLY FALL...AND AT THIS
POINT...IT APPEARS THE FRONT WILL REMAIN AT LEAST MARGINALLY
COHERENT THROUGH THE DAY SUNDAY WITH REDEVELOPMENT OF SLOW-MOVING
STORMS ACROSS SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA.
GIVEN THE RADAR TRENDS AS OF 19Z OF SLOW MOVING BROKEN LINE OF
STORMS JUST A STONE'S THROW SOUTH OF THE FORECAST AREA...WILL
HOIST AN AREAL FLOOD WATCH FOR THE SOUTHWEST AND SOUTH CENTRAL
PORTIONS OF THE DDC FA. HAVE LOWERED MAXT FOR SUNDAY ACROSS A GOOD
PORTION OF THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OFF AN ON DURING THE DAY AND ABUNDANT CLOUD
COVER IN AREAS WHERE IT WILL NOT BE RAINING. HIGHS WILL PROBABLY
REMAIN IN THE UPPER 70S OR PERHAPS BRIEFLY TOUGH 80 ACROSS FAR
SOUTHWEST AND WEST CENTRAL KS. THE UPPER LEVEL WEAKNESS WILL
SLOWLY NUDGE NORTHEAST SUNDAY NIGHT THROUGH MONDAY BEFORE BECOMING
MORE UNRECOGNIZABLE. AS THIS IS HAPPENING...THE BROAD SUBTROPICAL
LOW CURRENTLY ACROSS THE NORTHWESTERN GULF OF MEXICO WILL BE
POSITIONED SOMEWHERE ACROSS WEST TEXAS...HOWEVER LOW LEVEL FORCING
FOR ASCENT WILL BE VERY SUBTLE AND IT IS UNCLEAR HOW EXTENSIVE OR
EVEN WHERE ADDITIONAL ISOLATED TO SCATTERED STORMS WILL DEVELOP
DURING THE AFTERNOON SO WILL BROAD BRUSH POPS 20 PERCENT ACROSS
PRETTY MUCH THE ENTIRE FA FOR NOW. -UMSCHEID

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING UPPER LEVEL
RIDGING ACROSS THE SOUTHEASTERN CONUS BUILDING BACK INTO THE CENTRAL
PLAINS THROUGH THE END OF THE WEEK. ALTHOUGH AMPLE MID/UPPER LEVEL
TROPICAL MOISTURE IS PROJECTED TO SURGE NORTH ON THE BACKSIDE OF THE
RIDGE INTO THE ROCKIES AND EXTREME WESTERN HIGH PLAINS DURING THIS
TIME FRAME, DRIER CONDITIONS ARE STILL EXPECTED TO PREVAIL FOR THE
MOST PART ACROSS WESTERN KANSAS. HOWEVER, BOTH THE GFS AND ECMWF
INDICATE LEE SIDE TROUGHING DEVELOPING EARLY IN THE PERIOD AND
PERSISTING IN THE VICINITY OF THE COLORADO BORDER THROUGH THE END OF
THE WEEK. THIS WILL SET THE STAGE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT JUST LEE OF THE ROCKIES VIRTUALLY EACH DAY
THROUGH FRIDAY AS H5 VORT MAXES CONTINUE TO CYCLE UP THE BACK SIDE
OF THE RIDGE. WILL CONTINUE WITH SLIGHT POPS LATE THURSDAY INTO
FRIDAY AS A LARGER MID LEVEL IMPULSE IS PROGGED TO MOVE NORTH ACROSS
THE WESTERN TEXAS PANHANDLE AND EASTERN NEW MEXICO INTO SOUTHEASTERN
COLORADO. THIS COULD ALLOW ANY STORMS DEVELOPING IN EASTERN COLORADO
DURING THE AFTERNOONS TO DRIFT INTO EXTREME WESTERN KANSAS. WILL
TAILOR SLIGHT POPS MORE ACROSS THE WESTERN THIRD OF THE CWA LATE
THURSDAY AND FRIDAY AS WELL AS INTRODUCE SLIGHT POPS FOR SATURDAY
ACROSS MUCH OF THE FA AS THE UPPER LEVEL RIDGE BEGINS TO RECEDE
SOMEWHAT TO THE EAST.

HIGH TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL TUESDAY AND
THROUGH THE REMAINDER OF THE PERIOD AS UPPER LEVEL RIDGING BEGINS TO
BUILD INTO THE CENTRAL PLAINS WHILE LEE SIDE TROUGHING DEVELOPS AT
THE SURFACE. THE ADVECTION OF MID/UPPER LEVEL TROPICAL MOISTURE INTO
THE REGION WILL LIKELY INCREASE CLOUDS SOMEWHAT AND SHOULD HELP
HINDER HIGHS FROM CLIMBING ABOVE NORMAL. FOR TUESDAY, THE GFS AND
ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS
EASTERN PORTIONS OF THE CWA TO THE MID 20S(C) ALONG THE COLORADO
BORDER. SHOULD SEE HIGHS UP INTO THE 90S(F) TUESDAY WITH LITTLE
CHANGE EXPECTED THE REST OF THE WEEK AS THE UPPER LEVEL RIDGING
CONTINUES TO BUILD INTO THE AREA AS MENTIONED BEFORE. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES DURING THE PERIOD.

&&

.AVIATION...

A COLD FRONT EXTENDING FROM NORTHEASTERN NEW MEXICO ACROSS
SOUTHWESTERN KANSAS AND INTO NORTHWESTERN MISSOURI WILL MOVE SOUTH
INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA TONIGHT BEFORE
WASHING OUT. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS EVENING ALONG AND JUST AHEAD OF THE
FRONT...PRIMARILY SOUTH OF A KGCK TO KHYS LINE. A FEW SHOWERS WILL
BE POSSIBLE NORTHWEST OF THESE TAF SITES. MVFR/IFR CONDITIONS ARE
POSSIBLE IN THE VICINITY OF ANY SHOWERS OR STORMS THAT DEVELOP.
OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH LATE
SUNDAY MORNING. NORTHEASTERLY WINDS BEHIND THE FRONT WILL BECOME
MORE EAST TO SOUTHEASTERLY TONIGHT INTO SUNDAY MORNING. WINDS ARE
EXPECTED TO REMAIN 5 TO 15KT WITH SOME STRONGER GUSTS IN ASSOCIATION
WITH ANY POSSIBLE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  67  91 /  30  30  20  10
GCK  65  83  65  90 /  20  40  30  10
EHA  66  81  67  91 /  30  40  40  10
LBL  67  84  67  91 /  30  40  40  10
HYS  66  88  66  88 /  20  30  20  10
P28  71  89  71  93 /  70  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/32/32
Hazardous weather outlook, Jul 24, 4:55 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT SAT JUL 24 2010

KSZ030-031-043>046-061>066-074>081-084>090-251130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
455 AM CDT SAT JUL 24 2010 /355 AM MDT SAT JUL 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST
CHANCE OF HEAVIER RAIN WILL BE SOUTHEAST OF A LINE FROM PRATT TO
ENGLEWOOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 24, 4:57 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT SAT JUL 24 2010

KSZ066-078>081-242300-
EDWARDS-FORD-KIOWA-PRATT-STAFFORD-
457 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...EDWARDS...KIOWA...
SOUTHWESTERN STAFFORD AND WESTERN PRATT COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GREENSBURG...MOVING
NORTHEAST AT 15 MPH. SMALL HAIL...GUSTY WINDS AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE FORMING OVER THE AREA WHICH WILL
PRODUCE SMALL HAIL...GUSTY WINDS...VERY HEAVY RAINFALL AND DANGEROUS
LIGHTNING. IN ADDITION...A GUST FRONT IS MOVING NORTHWARD AHEAD OF
THE STORMS. SMALL FUNNELS ARE POSSIBLE ALONG THE GUST FRONT. DESPITE
BEING SMALL....THESE FUNNELS CAN STILL BE DANGEROUS.

LAT...LON 3787 9966 3798 9904 3798 9874 3748 9873
      3749 9968
TIME...MOT...LOC 2153Z 215DEG 15KT 3765 9921

WRIGHT
Local storm report, Jul 24, 5:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             13 ENE GREENSBURG       37.68N 99.07W
07/24/2010  E1.00 INCH       KIOWA              KS   PUBLIC

            IT WAS ALSO RAINING VERY HARD AT THE TIME OF THE CALL.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:44 PM CDTFlood WatchDDCClark, Comanche, Grant, Hamilton, Haskell, Meade and 4 more20 hr
Jul 24, 4:57 PM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt63 min
Jul 24, 5:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford31 min
Jul 24, 6:43 PM CDTSpecial Weather StatementDDCStafford62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.